Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 38, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 1, 2018, 1:48 PM MDT for Grant County, New Mexico. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2018, 1:48 PM MDT (19:48 UTC)
- Expired
- Aug 1, 2018, 2:09 PM MDT
- In force
- 21 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Grant County, NM
The radar
The El Paso radar (KEPZ), 185 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1572 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 4:14 AM MDT, 9 hours 34 minutes earlier.
Area forecast discussion, Aug 1, 4:14 AM MDT, 9 hours 34 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 414 AM MDT Wed Aug 1 2018 .SYNOPSIS... High pressure aloft will bring seasonably warm weather across southern New Mexico and west Texas today through early next week. However sufficient moisture will flow into the region for a few mainly afternoon and evening thunderstorms most of the period. && .DISCUSSION... Large upper high was centered over central Arizona this morning with system showing little movement through Friday. This pattern will allow a series of weak short waves to move southward into New Mexico and west Texas the next several days. Conversely associated weak large scale subsidence will exist across much of the CWA...especially areas east of the Rio Grande. At the surface the typical large thermal heat low covering the western United States will combine with high pressure east of the Rockies to force moist air in the lower boundary layer with dewpoints mostly staying above 50 F. This will keep air mass unstable with CAPE's around 500 to 1000 J/kg and with higher values mostly high mountains and western zones. Overall expect this situation to result in mainly mountain area thunderstorms developing in the afternoon with activity spreading to the lowlands in the late afternoon and evening via outflow boundaries and passing disturbances aloft moving north to south. With precipitable water mostly above an inch except locally heavy rains to be primary hazard. However DCAPE values above 1000 J/kg indicate potential for isolated damaging downbursts with hail also possible for areas with higher instability. Sunday through Tuesday upper high center drifts into New Mexico before shifting into the southern Utah vicinity. Associated subsidence plus inflow of warmer more stable continental air aloft from the east and northeast will inhibit convection and cause seasonably warm mostly dry weather across the CWA early next week. && .AVIATION...Valid 01/12z-02/12z. A few areas of IFR or MVFR ceilings and visibility in showers and thunderstorms mainly from 20z-03z. Several storms may produce wind gusts to 60 kt. Otherwise mostly VFR conditions with skies SCT-BKN060-100 and surface winds around 5-15 KT. && .FIRE WEATHER... High pressure aloft will bring seasonably warm weather across southern New Mexico and west Texas today through early next week. However sufficient moisture will flow into the region for a few mainly afternoon and evening thunderstorms most of the period. && .PRELIMINARY POINT TEMPS/POPS... El Paso 96 74 99 74 / 0 20 0 30 Sierra Blanca 94 70 96 71 / 0 20 20 20 Las Cruces 93 69 96 69 / 0 30 0 40 Alamogordo 93 70 94 70 / 10 40 10 40 Cloudcroft 71 54 73 55 / 40 50 30 50 Truth or Consequences 92 69 94 70 / 30 40 20 50 Silver City 86 63 89 63 / 40 50 40 60 Deming 94 69 97 69 / 10 40 10 40 Lordsburg 93 70 95 70 / 20 40 30 50 West El Paso Metro 95 73 98 73 / 0 20 0 30 Dell City 96 71 99 71 / 0 30 20 30 Fort Hancock 97 72 100 74 / 0 20 10 20 Loma Linda 92 68 93 69 / 0 20 10 30 Fabens 96 71 99 72 / 0 20 0 30 Santa Teresa 94 72 97 72 / 0 20 0 30 White Sands HQ 93 70 95 71 / 0 40 0 40 Jornada Range 94 67 96 69 / 0 40 0 40 Hatch 94 68 96 69 / 0 40 0 50 Columbus 95 71 97 71 / 0 20 10 30 Orogrande 94 71 96 72 / 0 40 10 40 Mayhill 79 58 81 59 / 40 50 30 50 Mescalero 80 59 82 59 / 40 50 30 50 Timberon 79 59 80 60 / 40 50 30 50 Winston 86 59 88 60 / 50 50 40 60 Hillsboro 88 65 93 66 / 30 50 40 60 Spaceport 92 67 95 69 / 10 40 10 50 Lake Roberts 84 57 87 58 / 50 50 50 60 Hurley 88 64 91 64 / 40 50 30 50 Cliff 92 63 94 65 / 40 50 40 50 Mule Creek 90 64 93 65 / 30 50 40 50 Faywood 89 65 92 66 / 30 50 30 50 Animas 94 70 96 69 / 20 30 30 50 Hachita 94 69 96 69 / 10 30 20 40 Antelope Wells 93 67 95 67 / 10 30 20 40 Cloverdale 89 66 92 65 / 10 30 30 60 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 05 Rogash
In the hours before
Special weather statement, Aug 1, 1:47 PM MDT, 1 minute before
Special Weather Statement
National Weather Service El Paso TX
147 PM MDT WED AUG 1 2018
NMZ401>403-012030-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
147 PM MDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT COUNTY UNTIL 230 PM
MDT...
At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Tyrone, moving southwest at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Tyrone Mine, Jacks Peak, Tyrone, White Signal, Hurley, Mangas Valley
and Silver City.
LAT...LON 3277 10840 3270 10813 3252 10824 3256 10848
3258 10848
TIME...MOT...LOC 1946Z 045DEG 6KT 3264 10831
DENNHARDTThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:04 PM MDT | Special Weather Statement | EPZ | 41 min | |
| Jul 31, 7:58 PM MDT | Special Weather Statement | EPZ | 32 min | |
| Aug 1, 12:55 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 50 min |
| Aug 1, 1:18 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Aug 1, 1:26 PM MDT | Areal Flood Advisory | EPZ | Sierra | 2 hr |
| Aug 1, 1:42 PM MDT | Areal Flood Advisory | EPZ | Grant | 2 hr |
| Aug 1, 1:47 PM MDT | Special Weather Statement | EPZ | Grant | 43 min |
| Aug 1, 2:12 PM MDT | Special Weather Statement | EPZ | Grant | 48 min |
| Aug 1, 2:23 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 52 min |
| Aug 1, 2:36 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Aug 1, 2:45 PM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
| Aug 1, 2:56 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 34 min |
| Aug 1, 2:59 PM MDT | Special Weather Statement | EPZ | Otero | 31 min |
| Aug 1, 3:09 PM MDT | Special Weather Statement | EPZ | Sierra | 51 min |
| Aug 1, 3:20 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 1, 3:26 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Hidalgo | 25 min |
| Aug 1, 3:40 PM MDT | Special Weather Statement | EPZ | Otero | 50 min |
| Aug 1, 3:55 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 1, 4:12 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Aug 1, 4:12 PM MDT | Special Weather Statement | EPZ | Doña Ana | 48 min |
| Aug 1, 4:47 PM MDT | Special Weather Statement | EPZ | Otero | 28 min |
| Aug 1, 4:59 PM MDT | Special Weather Statement | EPZ | Sierra | 46 min |
| Aug 1, 5:26 PM MDT | Special Weather Statement | EPZ | Hidalgo | 49 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.